Exploring metameric variation in human molars: A morphological study using morphometric mapping

Access this Article

Abstract

Human molars exhibit a type of metameric variation, which is the difference in serially repeated morphology within an organism. Various theories have been proposed to explain how this variation is brought about in the molars. Actualistic data that support the theories, however, are still relatively scarce because of methodological limitations. Here we propose new methods to analyse detailed tooth crown morphologies. We applied morphometric mapping to the enamel-dentine junction of human maxillary molars and examined whether odontogenetic models were adaptable to human maxillary molars. Our results showed that the upper first molar is phenotypically distinct among the maxillary molars. The average shape of the upper first molar is characterized by four well-defined cusps and precipitous surface relief of the occlusal table. On the other hand, upper third molar is characterized by smooth surface relief of the occlusal table and shows greater shape variation and distinct distribution patterns in morphospace. The upper second molar represents an intermediate state between first and third molar. Size-related shape variation was investigated by the allometric vector analysis, and it appeared that human maxillary molars tend to converge toward the shape of the upper first molar as the size increases. Differences between the upper first molar and the upper second and third molar can thus be largely explained as an effect of allometry. Collectively, these results indicate that the observed pattern of metameric variation in human molars is consistent with odontogenetic models of molar row structure (inhibitory cascade model) and molar crown morphology (patterning cascade model). This study shows that morphometric mapping is a useful tool to visualize and quantify the morphological features of teeth, which can provide the basis for a better understanding of tooth evolution linking morphology and development.

Journal

  • Journal of Anatomy

    Journal of Anatomy 229(3), 343-355, 2016-09

    Blackwell Publishing Ltd

Codes

  • NII Article ID (NAID)
    120006414207
  • Text Lang
    ENG
  • Article Type
    journal article
  • ISSN
    1469-7580
  • Data Source
    IR 
Page Top